please phone only when essential
Herbs and pharmaceutical drugs interactions
Sadly this is an area where there is still to some extent limited research in large studies, yet more information is now emerging. After all, who would pay for extensive research? Unless a herb or vitamin can be commercially patented (which it cannot be — as it is classed as a nutritional supplement) there is no incentive for any pharmaceutical company to pay for extensive research into herb-drug interactions, except perhaps when developing a new pharmaceutical drug, and its potential interactions with any foods and supplements.
However, these interactions are known — and there are certain herbs, and also foods, that one must avoid when taking medication. Your GP (or pharmacist, naturopath or nutritionist) is the best person to raise any concerns with, as they will know your medications, and have thought very carefully about why you need to take your prescribed medication. When consulting a naturopath — also please bring a list of all your current medications with you.
The pharmacodynamic effect of herbs and supplements on the body are known, and how a herb may potentise a medication (pharmaceutical drug) and increase that medication’s pharmacodynamic action on the body’s own physiology. Herb are natural medication — or, to put it the other way, many pharmaceutical medications e.g. digoxin from digitalis from foxglove, or aspirin from salicin from willow bark, are in a sense refined herbs, or an extract of the active ingredient(s). Other pharmaceutical drugs, e.g. levothyroxine are a synthetic form of a hormone (thyroxine), or insulin, or steroids, and so on, and mimic or perform a naturally occurring body function.
It is of course important to know what you are doing, as there can also be side-effects from herbs and natural medicines incorrectly used, as for any pharmaceutical drug. And of course, there can be herb-drug interactions. For example, St John’s Wort (hypericum) although reputedly (according to one study having half the rate of side-effects compared to the newer SSRI antidepressants and one-fifth that of older tricyclic antidepressants, St John’s wort can and does interact with a variety of other drugs: e.g. benzodiazepines, beta-blockers, statins, and antiarrhythmics — see below:
|Hormonal contraception||Combined oral contraceptives|
|Immunosuppressants||Calcineurin inhibitors, Cyclosporine, Tacrolimus|
|Antiarrhythmics||Amiodarone, Flecainide, Mexiletine|
|Calcium channel blockers||Verapamil, Diltiazem, Amlodipine|
|Statins (cholesterol-reducing medications)||Lovastatin, Simvastatin, Atorvastatin|
|Others||Digoxin, Methadone, Omeprazole, Phenobarbital, Theophylline, Warfarin, Levodopa, Buprenorphine, Irinotecan|
|Reference: Rossi, 2005; Micromedex|
St John’s Wort should also not be taken by women on contraceptive pills as it speeds up the metabolism of estrogen and upregulates the Cytochrome P450 system in the liver.
So, of course, always check with your GP and naturopath before deciding to take any herb or nutritional supplement — and always before changing or planning to change any prescribed medication. It can also be dangerous to discontinue medication — and again your GP is the best person to talk to about this.
Finally, concerning herbs, vitamins, minerals, fish oils, etc, there is also a vast amount of information out there on the internet on herbs and supplements — but of variable quality — and sadly, a lot of it trying to sell you something. I have found Wikipedia to be a good objective impartial site.
christchurch osteopathy acupuncture
mike inman osteopath